Alert archive / Washington / Gale Warnings in 2012

Gale Warning 54, NWS Seattle, WA

July 9, 2012

NWS Seattle, WA issued this gale warning at Jul 9, 2012, 3:00 AM PDT. It took effect at Jul 9, 2012, 2:00 PM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2012, 3:00 AM PDT (10:00 UTC)
In effect from
Jul 9, 2012, 2:00 PM PDT
Expired
Jul 10, 2012, 2:00 AM PDT
In force
12 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WHUS76 KSEW 091000
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PDT MON JUL 9 2012

PZZ131-132-091800-
/O.CON.KSEW.SC.Y.1027.000000T0000Z-120709T2100Z/
/O.UPG.KSEW.GL.A.0030.120709T2100Z-120710T0900Z/
/O.NEW.KSEW.GL.W.0054.120709T2100Z-120710T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
300 AM PDT MON JUL 9 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM PDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM PDT
TUESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WIND...WEST 20 TO 30 KNOTS EARLY...EASING TO 15 TO 25 KNOTS IN
  THE MORNING...THEN RISING TO 25 TO 35 KNOTS LATE THIS AFTERNOON
  AND EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133>135-091800-
/O.EXB.KSEW.SC.Y.1027.120709T2100Z-120710T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
300 AM PDT MON JUL 9 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
PDT TUESDAY. 

* WIND...WESTERLY 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
3 follow-up statements
426 
WHUS76 KSEW 091533
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
833 AM PDT MON JUL 9 2012

PZZ131-132-092345-
/O.CON.KSEW.SC.Y.1027.000000T0000Z-120709T2100Z/
/O.CON.KSEW.GL.W.0054.120709T2100Z-120710T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
833 AM PDT MON JUL 9 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM PDT TUESDAY...

* WIND...WEST 20 TO 30 KNOTS EARLY...EASING TO 15 TO 25 KNOTS LATE IN
  THE MORNING...THEN RISING TO 25 TO 35 KNOTS LATE THIS AFTERNOON
  AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133>135-092345-
/O.CON.KSEW.SC.Y.1027.120709T2100Z-120710T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
833 AM PDT MON JUL 9 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 5 AM PDT TUESDAY...

* WIND...SOUTHWEST WINDS 15 TO 25 KNOTS...EXCEPT NORTHWEST WIND
  OVER PUGET SOUND FROM ABOUT SEATTLE NORTHWARD LATE THIS
  AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
650 
WHUS76 KSEW 092129
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
229 PM PDT MON JUL 9 2012

PZZ131-132-100530-
/O.CAN.KSEW.SC.Y.1027.000000T0000Z-120709T2100Z/
/O.CON.KSEW.GL.W.0054.000000T0000Z-120710T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
229 PM PDT MON JUL 9 2012

...GALE WARNING NOW IN EFFECT UNTIL 2 AM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

* WIND...WEST 25 TO 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133>135-100530-
/O.CON.KSEW.SC.Y.1027.000000T0000Z-120710T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
229 PM PDT MON JUL 9 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
TUESDAY...

* WIND...SOUTHWEST WINDS 15 TO 25 KNOTS...EXCEPT NORTH WIND OVER
  PUGET SOUND FROM ABOUT SEATTLE NORTHWARD LATE THIS AFTERNOON AND
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
993 
WHUS76 KSEW 100334
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
834 PM PDT MON JUL 9 2012

PZZ131-132-100900-
/O.CON.KSEW.GL.W.0054.000000T0000Z-120710T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
834 PM PDT MON JUL 9 2012

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT TUESDAY...

* WIND...WEST 25 TO 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133>135-101145-
/O.CON.KSEW.SC.Y.1027.000000T0000Z-120710T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
834 PM PDT MON JUL 9 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
TUESDAY...

* WIND...WESTERLY 15 TO 25 KNOTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jul 8, 8:30 PM PDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 8, 8:30 PM PDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
830 PM PDT SUN JUL 8 2012

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT OVER THE NORTHERN ROCKIES
WILL CONTINUE TO PROVIDE WARM AND MOSTLY DRY WEATHER FOR MUCH OF
THIS WEEK IN WESTERN WASHINGTON. SOUTHERLY FLOW ALOFT WITH SOME
EMBEDDED MOISTURE WILL RESULT IN A THREAT OF THUNDERSTORMS OVER THE
CASCADES THROUGH MONDAY NIGHT. THE HIGH PRESSURE IS FORECAST TO
SHIFT INLAND LATE IN THE WEEK RESULTING IN A STRONGER LOW LEVEL
ONSHORE FLOW AND COOLER HIGH TEMPERATURES FOR WESTERN WASHINGTON.

&&

.SHORT TERM...THE STRONG UPPER RIDGE REMAINS OVER THE NORTHERN
ROCKIES WHILE THE GULF OF ALASKA UPPER LOW IS PARKED NEAR 55N/146W
WITH ITS TROUGH NOW SHARPENED FURTHER SOUTH THAN LAST NIGHT. AS A
RESULT...THE FLOW ALOFT OVER THE PACIFIC NW IS NOW SOUTHERLY AND
THAT HAS BROUGHT SOME OF THE MONSOONAL MOISTURE NORTH FROM THE
DESERT SW INTO THE AREA.

SATELLITE IMAGERY AND DOPPLER WEATHER RADAR SHOWED SOME
THUNDERSTORMS ERUPTED OVER EASTERN AND CENTRAL OREGON THIS
AFTERNOON. SOME CLOUDS HAVE SPREAD NORTH INTO PARTS OF WESTERN
WASHINGTON THIS EVENING WITH THE STORMS CROSSING THE COLUMBIA RIVER
NEAR 8 PM. EXPECT THE STORMS ALONG THE CASCADE CREST TO CONTINUE
NORTH ALONG THE WASHINGTON CASCADES OVERNIGHT TONIGHT.

AT THE SURFACE...LOW LEVEL ONSHORE FLOW IS STRONGER THAN LAST NIGHT
AND MARINE STRATUS THAT WAS HUGGING OR JUST OFFSHORE LATE TODAY IS
EXPECTED TO SURGE INLAND TONIGHT...MAKING IT TO AT LEAST PARTS OF
PUGET SOUND BY MONDAY MORNING BEFORE BURNING BACK TO THE COAST BY
AFTERNOON. THE KUIL SOUNDING SHOWED TOPS OF THE MARINE LAYER NEAR
1500 FT.

WITH THE INCREASED ONSHORE FLOW AND GREATER MARINE AIR INFLUENCE...
TODAY WAS THE WARMEST DAY AND EXPECT SOME COOLING FOR HIGH
TEMPERATURES. MAY UPDATE THE FORECASTS TO REFLECT THIS ADJUSTMENT
LATER THIS EVENING.

ONSHORE SURFACE GRADIENTS INCREASE FURTHER MONDAY NIGHT AND STRATUS
TUESDAY SHOULD BE MORE EXTENSIVE. THE STRATUS SHOULD BURN OFF IN THE
INTERIOR BY AFTERNOON BUT HIGH TEMPERATURES SHOULD BE SEVERAL
DEGREES COOLER YET. ONSHORE PRESSURE GRADIENTS ARE FORECAST TO BE
WEAKER TUESDAY NIGHT SO THERE SHOULD BE LESS STRATUS AND SOME
REBOUND IN HIGH TEMPERATURES INLAND WEDNESDAY. BUEHNER

.LONG TERM...FROM PREVIOUS DISCUSSION...GFS AND EURO DIFFER
SIGNIFICANTLY IN HOW THEY HANDLE THE NEXT UPPER TROUGH. THE EURO
SWINGS AN UPPER TROUGH BY TO THE NORTH ON THURSDAY WITH SOME TROUGH
FEATURES REMAINING THROUGH FRIDAY. THE GFS HAS A DEEP CLOSED UPPER
LOW OVER THE AREA THROUGH THE WEEKEND. THIS IS A NEW IDEA SO HAVE
IGNORED THE GFS FOR NOW AND USED THE EURO IDEA. THIS SHOULD BE GOOD
ENOUGH FOR A CHANCE OF SHOWERS OVER THE NORTH CASCADES DURING THE
LATTER PART OF THE WEEK. HAVE ALSO KEPT THE IDEA OF A MARINE PUSH
AROUND THURSDAY WITH MOSTLY CLOUDY CONDITIONS FRIDAY AND SOME SUN
OVER THE WEEKEND. BURKE

&&

.AVIATION...SOUTHERLY FLOW ALOFT WILL CONTINUE TONIGHT AND MONDAY...
AS A STRONG UPPER RIDGE REMAINS OVER THE NORTHERN ROCKIES AND AN
UPPER TROUGH REMAINS WELL OFFSHORE. SURFACE HIGH PRESSURE OFFSHORE
AND LOWER PRESSURE INLAND WILL MAINTAIN LOW LEVEL ONSHORE FLOW. AIR
MASS DRY EXCEPT FOR SHALLOW SURFACE-BASED MOISTURE...MAINLY NEAR THE
COAST. AIR MASS STABLE...EXCEPT UNSTABLE NEAR THE CASCADES.

AN UPPER SHORT WAVE...CURRENTLY OVER CENTRAL OREGON...WILL MOVE
NORTH INTO WESTERN WASHINGTON TONIGHT. THIS WILL BRING SOME
CONVECTION TO THE CASCADES TONIGHT. THIS ACTIVITY IS EXPECTED TO
REMAIN MOSTLY CONFINED TO THE MOUNTAINS.

ONSHORE GRADIENTS ARE STRONGER THIS EVENING COMPARED TO YESTERDAY.
STRATUS CURRENTLY NEAR THE COAST SHOULD SPREAD PARTIALLY INLAND
TONIGHT...REACHING SOUTHERN PUGET SOUND IN THE MORNING BEFORE
BURNING BACK TO THE COAST IN THE AFTERNOON. ONSHORE FLOW WILL
INCREASE FURTHER MONDAY NIGHT AND STRATUS SHOULD SPREAD OVER MOST OF
THE INTERIOR TUESDAY MORNING.

KSEA...NORTHERLY WIND 5-10 KNOTS...SWITCHING TO LIGHT SOUTHWEST
MONDAY MORNING...THEN BACK TO NORTHWEST MONDAY AFTERNOON. STRATUS
WILL PROBABLY GET CLOSE TO THE TERMINAL FOR A FEW HOURS MONDAY
MORNING. SCHNEIDER

&&

.MARINE...HIGH PRESSURE OFFSHORE AND LOWER PRESSURE EAST OF THE
CASCADES WILL MAINTAIN ONSHORE FLOW OF VARYING STRENGTH THROUGH THIS
WEEK.

ONSHORE GRADIENTS HAVE INCREASED THIS EVENING...LEADING TO
MARGINAL GALE FORCE WEST WINDS IN THE CENTRAL AND EASTERN STRAIT OF
JUAN DE FUCA. ELSEWHERE...SMALL CRAFT ADVISORY WEST TO NORTHWEST
WINDS ARE EXPECTED THROUGH EARLY MONDAY MORNING ADMIRALTY INLET AND
OVER THE INNER COASTAL WATERS.

ONSHORE FLOW WILL INCREASE A BIT MONDAY AND MONDAY NIGHT. GALE FORCE
WESTERLIES ARE LIKELY AGAIN IN THE CENTRAL STRAIT AND EAST ENTRANCE
MONDAY EVENING. A GALE WATCH REMAINS IN EFFECT TO COVER THIS. IN
ADDITION...THERE WILL LIKELY BE SMALL CRAFT ADVISORY WINDS OVER THE
INNER COASTAL WATERS...ADMIRALTY INLET...AND THE NORTHERN INLAND
WATERS.

THE DIURNALLY OCCURRING SMALL CRAFT ADVISORY WESTERLIES ARE LIKELY
AGAIN DURING THE LATE AFTERNOON THROUGH EARLY MORNING HOURS IN THE
CENTRAL STRAIT AND EAST ENTRANCE EACH DAY TUESDAY THROUGH FRIDAY.
SCHNEIDER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...GALE WARNING CENTRAL AND EAST STRAIT OF JUAN DE FUCA.
    .GALE WATCH CENTRAL AND EAST STRAIT OF JUAN DE FUCA MONDAY
      AFTERNOON AND EVENING.
    .SMALL CRAFT ADVISORY COASTAL ZONES 153 AND 156...CENTRAL AND
      EAST STRAIT OF JUAN DE FUCA...AND ADMIRALTY INLET.

&&

WWW.WEATHER.GOV/SEATTLE

FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML (ALL LOWERCASE)

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:35 PM PDTGale WarningSEW5 hr
Jul 8, 8:35 PM PDTSmall Craft AdvisorySEW30 hr

Nearby

Gale Warnings in Washington, 2012Every gale warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.